Utah, 2008

Avalanche in Utah, December 24, 2008

December 24, 2008 · NWS SLC · 1 event in 1 county or zone

An avalanche at Logan Peak on the morning of December 24th killed two snowmobilers.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An avalanche at Logan Peak on the morning of December 24th killed two snowmobilers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 24, 9:50 AM MST, 40 minutes earlier.

Area forecast discussion, Dec 24, 9:50 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 AM MST WED DEC 24 2008

.SYNOPSIS...A MAJOR WINTER STORM WILL MOVE THROUGH THE INTERIOR WEST
BEGINNING THIS AFTERNOON...AND CONTINUING INTO FRIDAY. A MOIST
WEST TO NORTHWEST FLOW ALOFT WILL FOLLOW FOR THE WEEKEND.

&&

.DISCUSSION...THE DEVELOPING UPPER LOW MOVING S-SE ALONG THE BRITCOL
COAST STILL ON TRACK TO BECOME A MAJOR WINTER STORM ACROSS THE
INTERIOR WEST FOR TONIGHT THROUGH AT LEAST EARLY FRIDAY. A STRONG
AND FAIRLY MOIST DEEP LAYER WARM ADVECTION PATTERN WILL DEVELOP
AHEAD OF THE STORM LATER TODAY. AN EXPANDING AREA OF PRECIP WILL
FORM LATE THIS AFTERNOON AND BECOME HEAVER ACROSS THE NRN/CNTRL
MOUNTAINS THIS EVENING. PATTERN FAVORS THE FAR NRN MOUNTAINS EARLY
ON...BUT ALL MOUNTAINS SHOULD SEE ACCUMULATING SNOW OVERNIGHT.
VALLEY LOCATION WILL ALSO SEE PRECIP INCREASE TONIGHT...THOUGH MANY
LOWER VALLEY AREAS THAT ARE WELL MIXED MAY STRUGGLE BETWEEN RAIN AND
SNOW INTO EARLY THURSDAY.

THE LATEST GUIDANCE IN GENERAL HAVE LINED UP ALONG A COMMON
SOLUTION...THOUGH THE TIMING HAS THE COLD FRONT ARRIVING LATER ON
CHRISTMAS DAY FOLLOWED BY THE MAIN TROUGH THURSDAY NIGHT/FRIDAY.
ONLY ISSUE RIGHT NOW IS THAT THE WARNING MAY BE TAKING EFFECT A BIT
TOO EARLY...ESPECIALLY IN THE VALLEYS. MOUNTAIN LOCATIONS WILL SEE
DANGEROUS WINTER CONDITIONS IN BLOWING/DRIFTING SNOW CREATED BY
STRONG WINDS WELL AHEAD OF THE COLD FRONT. THE EARLY START OF THE
MOUNTAINS WARNINGS LOOKS GOOD BASED ON THIS POINT. HEAVY SNOWFALL
STILL ON TRACK CHRISTMAS DAY ALONG AND BEHIND THE FRONT...FOLLOWED
BY CONTINUED HEAVY SNOW AHEAD OF THE UPPER LEVEL TROUGH INTO EARLY
FRIDAY. INSTABILITY AND OROGRAPHIC INFLUENCES WILL KEEP AREAS OF
SNOW GOING IN THE MOUNTAINS THROUGH EARLY FRIDAY EVENING.

A FAIRLY MOIST W-NW FLOW WILL REMAIN INT EH WAKE OF THE EXITING
WINTER STORM THIS WEEKEND THROUGH AT LEAST EARLY NEXT WEEK. WEAK
DYNAMIC LIFT FROM EMBEDDED SHORTWAVES COULD TRIGGER SOME SNOW OVER
THE FAR NRN ZONES DURING THE EXTENDED PERIOD FORECAST.

NO SIGNIFICANT CHANGES PLANNED TO THE CURRENT FORECAST PACKAGE. WILL
MAKE SOME ADJUSTMENTS IN THE SOON TO BE UPDATED WINTER WEATHER
WARNING TO EXPRESS THE SLOW TIMING OF THIS APPROACHING STORM.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS TODAY WITH
INCREASING CLOUDS. CEILINGS ARE EXPECTED TO DROP BELOW 7000 FT AGL
BETWEEN 22Z AND 00Z. SOUTH WINDS WILL INCREASE TODAY AND WIND GUSTS
GREATER THAN 30 MPH ARE EXPECTED AFTER 21Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...WINTER STORM WARNING FROM NOON TODAY TO 9 PM FRIDAY FOR
     UTZ007>010-517-518.

     WINTER STORM WARNING FROM 2 PM TODAY TO 8 PM THURSDAY FOR
     UTZ005.

     WINTER STORM WARNING FROM 2 PM TODAY TO 12 PM FRIDAY FOR
     UTZ001>004-006.

     WINTER STORM WARNING FROM 5 PM TODAY TO 5 AM FRIDAY FOR
     UTZ012-014>016-020.

     WINTER WEATHER ADVISORY FROM 5 PM TODAY TO 5 AM FRIDAY FOR
     UTZ011.

WY...WINTER WEATHER ADVISORY FROM 5 PM TODAY TO 5 AM FRIDAY FOR
     WYZ021.

&&

PUBLIC...CONGER
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 24, 6:34 AM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
634 AM MST WED DEC 24 2008

UTZ001>016-019>021-517-518-WYZ021-251300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
634 AM MST WED DEC 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL IMPACT THE AREA BEGINNING THIS AFTERNOON AS
MOISTURE SPREADS INTO THE AREA. LOCALLY HEAVY SNOW WILL DEVELOP
THIS AFTERNOON ACROSS THE MOUNTAINS...ESPECIALLY SOUTHWEST FACING
SLOPES. SOME VALLEY AREAS ARE ALSO EXPECTED TO SEE ACCUMULATING
SNOWFALL LATE THIS AFTERNOON AND OVERNIGHT. IN ADDITION...GUSTY
SOUTH WINDS WILL DEVELOP LATE TODAY...RESULTING IN BLOWING AND
DRIFTING OF SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE THURSDAY MORNING. A COLD
FRONT WILL THEN MOVE ACROSS NORTHERN UTAH THURSDAY AFTERNOON AND
SOUTHERN UTAH THURSDAY NIGHT. A PERIOD OF INTENSE SNOWFALL CAN BE
EXPECTED NEAR THE COLD FRONT WITH SIGNIFICANT ACCUMULATIONS DOWN
TO THE VALLEY FLOORS. STRONG SOUTH WINDS WILL SWITCH TO NORTHWEST
BEHIND THE COLD FRONT AND REMAIN STRONG FOR A FEW HOURS FOLLOWING
THE FRONTAL PASSAGE. OCCASIONAL SNOW SHOWERS WILL CONTINUE INTO
FRIDAY BEFORE TAPERING OFF FRIDAY NIGHT.

OVER THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK...LIGHT SNOW
WILL BE POSSIBLE ACROSS EXTREME NORTHERN UTAH. OTHERWISE...EXPECT
A PERIOD OF GENERALLY QUIET WEATHER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Wasatch Mountains I-80 North

When
December 24, 10:30 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Deaths
2 direct, 0 indirect
Reported by
State Official

On Christmas Eve morning, the first clear day after several consecutive days under stormy weather conditions, four experienced snowmobilers ventured out into a common snowmobiling area at Logan Peak. They were riding near the summit of the east face of Logan Peak at the head of Providence Canyon, in an area known by local snowmobilers as the Rodeo Grounds, when an avalanche was triggered, catching and killing two of the snowmobilers.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Wasatch Mountains I-80 North2008-12-2422MaleOutside/Open AreasDirect
Avalanche, Wasatch Mountains I-80 North2008-12-2423MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147801.